what a diagnosis means

What is Opioid-Induced Hyperalgesia?

Christina Lasich, MD Health Pro August 29, 2013
  • Pain medications causing pain; doctors call that condition opioid-induced hyperalgesia. Even though this term is new, the condition is not. Let’s take a look back in time to trace the origins of this diagnosis.

     

    In the 1800’s, doctors described a state of “morphia” that was a state of perpetuated pain, “when dependence on opioids finally becomes an illness itself.” At the time, doctors were seeing patients so physically dependent on opioids like morphine that their bodies were in an escalating state of pain. Now, as our understanding of the nervous system has grown, the term opioid-induced hyperalgesia has replaced the term “morphia” because hyperalgesia is a “hyper-sensitivity to noxious (painful) stimuli.” This type of hyperalgesia that is opioid-induced seems paradoxical because pain medications are supposed to relieve pain not feed into a perpetual pain cycle.

     

    The nervous systems can get sucked into this vicious cycle within a matter of months as the chemicals artificially introduced to the brain begin to scramble it. The exact mechanism that causes opioid-induced hyperalgesia is still being worked out, but we do know a few things.  The pain threshold seems to drop to the point when ever little bump, poke, or stretch hurts really, really bad. This heightened sensitivity to pain occurs when certain signals in the brain become too active and too responsive like the NMDA system. This central sensitization process leads not only leads to hyperalgesia, but also to allodynia (the sensation of pain to normally non-painful stimuli).

     

    So how can one recognize when the pain medications actually start to cause pain? There are three things to look out for. First, opioid-induced hyperalgesia mimics withdrawals. Anyone who has experienced withdrawals can tell you that they are physically painful. The pain can be all over or in one particular spot. The mimicry of withdrawals lead some to believe that the frequent cycle of withdrawals occurring with the constant use of short-acting medications triggers the nervous system into a state of perpetuated pain. This condition does not respond to increasing amounts of opioids. So if someone is using more and more medication, but the pain is not getting better, that is a big clue that opioid-induced hyperalgesia could be the illness itself. Other clues, besides escalating pain, include insomnia and anxiety.

     

    In order to break the cycle of opioid-induced hyperalgesia, one can either switch to a unique opioid like methadone or buprenorphine, try a ketamine infusion to reset the nervous system, or go through a detoxification process. The main point of treatment is to stop adding fuel to the fire by taking more and more Vicoden, Percocet, or Norco. These drugs make opioid-induced hyperalgesia worse and worse. The pain, anxiety and insomnia will continue to spiral out of control until the process of central sensitization is stopped.

     

    Stopping the process starts with recognizing what is happening and then properly treating it. Anyone involved with chronic pain management using opioids needs to understand opioid-induced hyperalgesia because no one wants to be stuck in a rut of perpetuated pain when the medications are the driving force behind a pain cycle spiraling out of control.

  •  

    For more information, I highly recommend this article:

     

    A Comprehensive Review of Opioid-Induced Hyperalgesia

     

    Pain Physician. 2011 Mar-Apr;14(2):145-61